Risks of Mixing Heroin With Other Addictive Substances

Researchers have found that nearly everyone who uses heroin uses at least one other dangerous substance.  For that reason, most heroin overdoses are the result of mixing heroin with other drugs, especially sedatives.  

At Design for Change Recovery, our goal is to save lives by helping people get the heroin addiction treatment they need.  To that end, we share this information about the dangers of mixing heroin with other drugs. Hopefully, it will lead someone to seek professional help as soon as possible. To anyone struggling with heroin abuse or addiction, we urge you to reach out to us as soon as possible.  We can help.  

Substances Commonly Mixed With Heroin

The term “polysubstance use” refers to the use of more than one addictive substance.  It includes taking two or more substances together or within a short period.  In many cases, it involves heroin used in combination with one or more different substances.

Mixing heroin with another substance can have unpredictable and potentially fatal consequences. Here are the most common heroin combinations and the side effects they produce.

Alcohol

Both heroin and alcohol depress the central nervous system, which is why this combination can be dangerous.  According to the CDC, if a person is addicted to alcohol, they are twice as likely to become addicted to heroin and may use both substances together to enhance the effects. 

Physical side effects of mixing heroin with alcohol may include:

  • Severe drowsiness
  • Shallow breathing
  • Dizziness
  • Impaired coordination
  • Respiratory depression
  • Irregular heart rate
  • Uncontrollable vomiting
  • Slowed bodily functions
  • Organ damage or failure
  • Coma, brain damage

Combining alcohol and heroin most frequently results in respiratory depression, which is the most common cause of a fatal overdose.

Cocaine

Using heroin and cocaine together is known as speedball or dynamite.  This combination poses significant risks to a person’s health.  Speedballing involves injecting both substances into the bloodstream.  Some users prefer to snort the drugs.  Either way, the combination produces a longer-lasting, more intense high.

Each drug affects the central nervous system differently.  For instance, heroin depresses the CNS, and cocaine stimulates it.  Both drugs also cause breathing problems and can adversely affect a person’s heart rate and increase the risk of permanent damage to the body or overdose.

Cocaine causes the body to take in more oxygen while heroin slows breathing.  The heart, lungs, and brain are put under strain due to this reaction. Because the effects of cocaine wear off faster than heroin, the user will inject the drugs more often.

The most common side effects of mixing cocaine with heroin are:

  • Blurred vision
  • Drowsiness
  • Confusion
  • Paranoia
  • Stupor
  • Mental impairment
  • Uncontrollable movements
  • Stroke, heart attack
  • Aneurysm
  • Respiratory failure

When heroin is combined with cocaine, the effects of both drugs are amplified, which often results in fatal overdoses.

Benzodiazepines

Patients are prescribed these drugs to treat anxiety and insomnia.  Studies show that many people who take heroin also use sedatives such as benzodiazepines.  More than 17 percent of fatal overdoses last year included heroin and sedatives.

The most common risks of mixing benzos with heroin are respiratory depression and death.  This occurs because both drugs suppress breathing and cause sedation.  

Side effects of mixing benzos and heroin include:

  • Loss of balance
  • Sedation
  • Drowsiness
  • Decreased heart rate
  • Shallow breathing
  • Hypothermia
  • Impaired cognitive functioning

Overdose rates are 10 times higher for people who use benzos and heroin together.

Fentanyl

Fentanyl and heroin are both powerful opioids.  Often, fentanyl is used to lace heroin to increase its effects.  Fentanyl-heroin combinations have been used since the 1970s.  However, the current wave of using fentanyl-laced heroin is more deadly as the amount of fentanyl used in the mixture has increased by as much as 50 percent.

Fatal overdoses caused by fentanyl-heroin combinations involve rapid respiratory depression followed by sudden cardiac arrest.  Many of the individuals don’t have time to get to a hospital. 

Heroin and fentanyl produce similar side effects such as:  

  • Euphoria
  • Dry mouth
  • Itching
  • Vomiting
  • Drowsiness
  • Dizziness
  • Confusion
  • Depression
  • Relaxation
  • Sedation
  • Pain relief
  • Unconsciousness
  • Lung problems
  • Kidney and liver disease
  • Infection of the heart lining
  • Sexual dysfunction
  • Respiratory depression 

Polysubstance use that involves heroin and fentanyl combined can enhance the side effects and increase the likelihood of overdose or death.

Many people are unaware that the heroin they purchase contains fentanyl.  As a result, they take their usual dose of heroin without knowing the potential danger.  

Understanding Heroin and Its Dangers

Heroin was introduced in 1898 by the pharmaceutical company, Bayer, as a non-addictive treatment for morphine addiction.  But, as a psychoactive substance, it causes a rush of pleasurable feelings that can last for a few hours.  Therefore, by the 1900s, heroin proved to be even more addictive than morphine.

Today, heroin is a Schedule I drug that has no accepted medical use and a high potential for abuse and addiction.  

More than 13,000 people in the U.S. died from overdoses involving heroin last year.  A significant increase in overdose and death risks occurs when fentanyl is involved.  Drug dealers often mix fentanyl with heroin because it is cheap and increases their profits.  

Signs of Heroin Overdose

When someone suffers from a heroin overdose, they need urgent medical attention.  Mixing heroin with other drugs is a direct cause of many fatal overdoses today.  

It’s important to know these warning signs of overdose:

  • Vomiting or gurgling noises
  • Cold, clammy skin
  • Blue lips and fingernails
  • Shaking, tremors
  • Slow, shallow breathing
  • Unconsciousness

First responders can administer naloxone to reverse the effects and prevent death.  However, it must be administered promptly.  Naloxone may also be prescribed to people who use heroin or other opioids so family members or friends can administer the drug in the event of an overdose.  Naloxone is available in nasal spray form or autoinjector and it is easy to use.  

Treatment Options for Heroin Addiction

Due to the challenging withdrawal symptoms, stopping heroin use can be difficult.  The physical withdrawal symptoms include sweating, nausea, anxiety, and diarrhea, among others.  When the symptoms appear, the person is inclined to seek more of the drug to alleviate the discomfort.  

Professional treatment is the best option for overcoming heroin addiction for many reasons.  Our facilities provide a secure, comfortable environment staffed by compassionate, highly skilled professionals.  In this type of setting, the chance of relapsing is removed.  Clients learn a variety of skills and coping techniques to help them navigate the outside world without the need for addictive drugs.

Treatment options for heroin addiction at Design for Change Recovery include:

  • Detoxification
  • Medication-Assisted Treatment (MAT)
  • Psychosocial Treatments
  • Group and Individual Counseling
  • Cognitive Behavioral Therapy
  • Holistic Therapies
  • Family Therapy
  • Biosound Therapy
  • 12-Step Programs
  • Psychodrama Therapy

Our goal is to help a person heal mentally, physically, and spiritually for more lasting recovery results.  

Heroin Addiction Treatment at Design for Change Recovery

With the right treatment, anyone can overcome heroin addiction.  At Design for Change Recovery, we offer clients a fully-accredited, evidence-based treatment program that can be customized to each client’s specific needs.  

Our secure, supportive environment promotes healing and helps clients achieve lasting results.  We strive to treat each person with respect during their time with us and to focus on their individual preferences and concerns.

More information about our program can be obtained by calling our Lancaster, CA facility, where the path to recovery begins at our door.

Sources:

Don't delay another second when help is so close.


Contact an Advisor or Call (855) 997-1372